On the Haïm Brezis Pioneering Contributions on the Location of Free Boundaries

  • J.I. Díaz
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 63)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    L. Alvarez and J.I. Díaz: The waiting time property for parabolic problems trough the nondiffusion of the support for the stationary problems, Rev. R. Acad. Cien. Serie A Matem. (RACSAM) 97 (2003), 83–88.MATHGoogle Scholar
  2. [2]
    H. Amann and J.I. Díaz, A note on the dynamics of an oscillator in the presence of strong friction, Nonlinear Anal. 55 (2003), 209–216.CrossRefMathSciNetMATHGoogle Scholar
  3. [3]
    F. Andreu, V. Caselles, J.I. Díaz and J.M. Mazón, Some Qualitative Properties for the Total Variation, Journal of Functional Analysis, 188, 516–547, 2002.CrossRefMathSciNetMATHGoogle Scholar
  4. [4] S.N. Antontsev, J.I. Díaz and S.I. Shmarev, Energy Methods for Free Boundary Problems: Applications to Nonlinear PDEs and Fluid Mechanics, Progress in Nonlinear Differential Equations and Their Applications, 48, Birkhäuser, Boston, 2002.MATHGoogle Scholar
  5. [5]
    J. Auchmuty and R. Beals, Variational solutions of some nonlinear free boundary problems, Arch. Rat. Mech. Anal. 43, (1971), 255–271CrossRefMathSciNetMATHGoogle Scholar
  6. [6]
    C. Baiocchi, Su un problema di frontiera libera connesso a questioni di idraulica, Annali di Mat. Pura ed Appl. 92 (1972), 107–127.MathSciNetMATHGoogle Scholar
  7. [7]
    A. Bamberger and H. Cabannes, Mouvements d’une corde vibrante soumise à un frottement solide, C. R. Acad. Sc. Paris, 292 (1981), 699–705.MathSciNetMATHGoogle Scholar
  8. [8]
    C. Bandle, R.P. Sperb and I. Stakgold, Diffusion and reaction with monotone kinetics, Nonlinear Analysis, TMA, 8, (1984), 321–333.CrossRefMathSciNetMATHGoogle Scholar
  9. [9]
    C. Bandle and J.I. Díaz, Inequalities for the Capillary Problem with Volume Constraint. In Nonlinear Problems in Applied Mathematics: In Honor of Ivar Stakgold on his 70th Birthday (T.S. Angell et al. ed.), SIAM, Philadelphia, 1995.Google Scholar
  10. [10]
    Ph. Benilan, H. Brezis and M.G. Crandall, A semilinear equation in L1(RN), Ann. Scuola Norm. Sup. Pisa 4,2 (1975), 523–555.MathSciNetGoogle Scholar
  11. [11]
    A. Bensoussan and J.L. Lions, On the support of the solution of some variational inequalities of evolution, J. Math. Soc. Japan, 28 (1976), 1–17.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    A. Bensoussan, H. Brezis and A. Friedman, Estimates on the free boundary for quasi variational inequalities. Comm. PDEs 2 (1977), no. 3, 297–321.MathSciNetMATHGoogle Scholar
  13. [13]
    H. Berestycki and H. Brezis, On a free boundary problem arising in plasma physics, Nonlinear Analysis, 4 (1980), 415–436.CrossRefMathSciNetMATHGoogle Scholar
  14. [14]
    A. Berger, H. Brezis and J.C.W. Rogers, A numerical method for solving the problem RAIRO Anal. Numér., 13 (1979), no. 4, 297–312.MathSciNetMATHGoogle Scholar
  15. [15]
    L. Berkowitz and H. Pollard, A non classical variational problem arising from an optimal filter problem, Arch. Rat. Mech. Anal., 26 (1967), 281–304.Google Scholar
  16. [16]
    L. Bers, Mathematical aspects of subsonic and transient gas dynamics, Chapman and Hall, London, 1958.Google Scholar
  17. [17]
    J.F. Bourgat and G. Duvaut, Numerical analysis of flow with or without wake past a symmetric two-dimensional profile without incidence, Int. Journal for Num. Math. In Eng. 11 (1977), 975–993.MathSciNetMATHGoogle Scholar
  18. [18]
    H. Brezis, Solutions of variational inequalities with compact support. Uspekhi Mat. Nauk., 129, (1974) 103–108.MathSciNetGoogle Scholar
  19. [19]
    H. Brezis, Solutions à support compact d’inequations variationelles, Séminaire Leray, Collège de France, 1973–74, pp. III.1–III.6Google Scholar
  20. [20]
    H. Brezis, A new method in the study of subsonic flows, In, Partial Differential equations and related topics, J. Goldstein, ed., Lecture Notes in Math. Vol. 446, Springer, 1977, 50–64.Google Scholar
  21. [21]
    H. Brézis, Problèmes unilatéraux, J. Math. Pures Appl. 51, (1972), 1–168.MathSciNetMATHGoogle Scholar
  22. [22]
    H. Brezis, Opérateurs maximaux monotones et semigroupes de contractions dans les espaces de Hilbert, North-Holland, Amsterdam 1972.Google Scholar
  23. [23]
    H. Brezis, Monotone operators, nonlinear semigroups and applications. Proceedings of the International Congress of Mathematicians (Vancouver, B. C., 1974), Vol. 2, Canad. Math. Congress, Montreal, Que., 1975, 249–255.MATHGoogle Scholar
  24. [24]
    H. Brezis, The dam problem revisted, in Free Boundary Problems, Proc. Symp. Montecatini, A. Fasano and M. Primicerio eds., Pitman, 1983.Google Scholar
  25. [25]
    H. Brezis and J.I. Diaz (eds.), Mathematics and Environment, Proceedings of the meeting between the Académie des Sciences and the Real Academia de Ciencias, Paris, 23–24 May, 2002. Special volume of Rev. R. Acad. Cien. Serie A Matem. (RACSAM) 96, no 2, (2003).Google Scholar
  26. [26]
    H. Brezis and G. Duvaut, Écoulements avec sillages autour d’un profil symmétrique sans incidence, C.R. Acad. Sci., 276 (1973), 875–878.MathSciNetMATHGoogle Scholar
  27. [27]
    H. Brezis and A. Friedman, Estimates on the support of solutions of parabolic variational inequalities, Illinois J. Math., 20 (1976), 82–97.MathSciNetMATHGoogle Scholar
  28. [28]
    H. Brezis, D. Kinderlehrer and G. Stampacchia, Sur une nouvelle formulation du problème de l’écoulement à travers une digue, C.R. Acad. Sci. Paris, 287 (1978), 711–714.MathSciNetMATHGoogle Scholar
  29. [29]
    H. Brezis and E. Lieb, Minimum action solutions of some vector field equations, Comm. Math. Phys., 96 (1984), 97–113.CrossRefMathSciNetMATHGoogle Scholar
  30. [30]
    H. Brezis and L. Nirenberg, Removable singularities for nonlinear elliptic equations, Topol. Methods Nonlinear Anal., 9 (1997), 201–219.MathSciNetMATHGoogle Scholar
  31. [31]
    H. Brezis and G. Stampacchia, Une nouvelle méthode pour l’étude d’écoulements stationnaires, C. R. Acad. Sci., 276 (1973), 129–132.MathSciNetMATHGoogle Scholar
  32. [32]
    H. Brezis and G. Stampacchia, The Hodograph Method in Fluid-Dynamics in the Light of Variational Inequalities, Arch. Rat. Mech. Anal., 61 (1976), 1–18.CrossRefMathSciNetMATHGoogle Scholar
  33. [33]
    J. Bruch and M. Dormiani, Flow past a symmetric two-dimensional profile with a wake in a channel, in Nonlinear Problems, vol. 2, C. Taylor, O.R. Oden, E. Hinton eds., Pineridge Press, Swanzea, UK, 1987.Google Scholar
  34. [34]
    H. Cabannes, Mouvement d’une corde vibrante soumise a un frottement solide, C. R. Acad. Sci. Paris Ser. A-B 287 (1978), 671–673.MathSciNetMATHGoogle Scholar
  35. [35]
    J. Carrillo and M. Chipot, On the Dam Problem, J. Diff. Eq. 45 (1982), 234–271.MATHGoogle Scholar
  36. [36]
    G. Díaz, J.I. Díaz, Finite extinction time for a class of non linear parabolic equations, Comm. in Partial Differential Equations, 4 (1979) No 11, 1213–1231.MATHGoogle Scholar
  37. [37]
    J.I. Díaz, Técnica de supersoluciones locales para problemas estacionarios no lineales. Aplicación al estudio de flujos subsónicos. Memorias de la Real Academia de Ciencias Exactas, Físicas y Naturales. Serie de Ciencias Exactas, Tomo XVI, 1982.Google Scholar
  38. [38]
    J.I. Díaz, Nonlinear Partial Differential Equations and Free Boundaries. Research Notes in Mathematics, 106, Pitman, London 1985.MATHGoogle Scholar
  39. [39]
    J.I. Díaz, Anulación de soluciones para operadores acretivos en espacios de Banach. Aplicaciones a ciertos problemas parabólicos no lineales. Rev. Real. Acad. Ciencias Exactas, Físicas y Naturales de Madrid, Tomo LXXIV (1980), 865–880.Google Scholar
  40. [40]
    J.I. Díaz, Special finite time extinction in nonlinear evolution systems: dynamic boundary conditions and Coulomb friction type problems. To appear in Nonlinear Elliptic and Parabolic Problems: A Special Tribute to the Work of Herbert Amann, Zurich, June, 28–30, 2004 (M. Chipot, J. Escher eds.).Google Scholar
  41. [41]
    J.I. Díaz and A. Dou, Sobre flujos subsónicos alrededor de un obstáculo simétrico. Collectanea Mathematica, (1983), 142–160.Google Scholar
  42. [42]
    J.I. Díaz and J. Hernández, On the existence of a free boundary for a class of reaction diffusion systems, SIAM J. Math. Anal. 15, No 4, (1984), 670–685.MathSciNetMATHGoogle Scholar
  43. [43]
    J.I. Díaz and M.A. Herrero, Proprietés de support compact pour certaines équations elliptiques et paraboliques non linéaires. C.R. Acad. Sc. Paris, 286, Série I, (1978), 815–817.MATHGoogle Scholar
  44. [44]
    J.I. Díaz and M.A. Herrero, Estimates on the support of the solutions of some non linear elliptic and parabolic problems. Proceedings of the Royal Society of Edinburgh, 98A (1981), 249–258.Google Scholar
  45. [45]
    J.I. Díaz and A. Liñán, On the asymptotic behavior of solutions of a damped oscillator under a sublinear friction term: from the exceptional to the generic behaviors. In Proceedings of the Congress on non linear Problems (Fez, May 2000), Lecture Notes in Pure and Applied Mathematics (A. Benkirane and A. Touzani. eds.), Marcel Dekker, New York, 2001, 163–170.Google Scholar
  46. [46]
    J.I. Díaz and A. Liñán, On the asymptotic behaviour of solutions of a damped oscillator under a sublinear friction term, Rev. R. Acad. Cien. Serie A Matem. (RACSAM), 95 (2001), 155–160.MATHGoogle Scholar
  47. [47]
    J.I. Díaz and V. Millot, Coulomb friction and oscillation: stabilization in finite time for a system of damped oscillators. CD-Rom Actas XVIII CEDYA / VIII CMA, Servicio de Publicaciones de la Univ. de Tarragona 2003.Google Scholar
  48. [48]
    J.I. Díaz and J. Mossino, Isoperimetric inequalities in the parabolic obstacle problems. Journal de Mathématiques Pures et Appliqueés, 71 (1992), 233–266.MATHGoogle Scholar
  49. [49]
    J.I. Díaz and J.M. Rakotoson, On a nonlocal stationary free boundary problem arising in the confinement of a plasma in a Stellarator geometry, Archive for Rational Mechanics and Analysis, 134 (1996), 53–95.MathSciNetMATHGoogle Scholar
  50. [50]
    J.I. Díaz and L. Veron, Existence, uniqueness and qualitative properties of the solutions of some first order quasilinear equations, Indiana University Mathematics Journal, 32, No 3, (1983), 319–361.MathSciNetMATHGoogle Scholar
  51. [51]
    C. Ferrari and F. Tricomi, Aerodinamica transonica, Cremonese, Rome, 1962.MATHGoogle Scholar
  52. [52]
    A. Friedman, Variational Principles and Free Boundary Problems, Wiley, New York, 1982.MATHGoogle Scholar
  53. [53]
    R. Glowinski, J.L. Lions and R. Tremolieres, Analyse Numérique des Inéquations Variationnelles, 2 volumes, Dunod, París, 1976.MATHGoogle Scholar
  54. [54]
    A. Haraux, Comportement à l’infini pour certains systèmes dissipatifs non linéaires, Proc. Roy. Soc. Edinburgh, Sect. A 84A (1979), 213–234.MathSciNetGoogle Scholar
  55. [55]
    R.A. Hummel, The Hodograph Method for Convex Profiles, Ann. Scuola Norm. Sup. Pisa 9IV, (1982), 341–363.MathSciNetMATHGoogle Scholar
  56. [56]
    D. Kinderlehrer and G. Stampacchia: An introduction to variational inequalities and their applications. Academic Press, New York 1980 (SIAM, Philadelphia, PA, 2000).MATHGoogle Scholar
  57. [57]
    P. Pucci and J. Serrin, The strong maximum principle revisted, J. Diff Equations, 196 (2004), 1–66.CrossRefMathSciNetMATHGoogle Scholar
  58. [58]
    J.W. Rayleigh, B. Strutt, The theory of sound, Dover Publications, New York, 2d ed., 1945.MATHGoogle Scholar
  59. [59]
    R. Redheffer, On a nonlinear functional of Berkovitz and Pollard, Arch. Rat. Mech. Anal. 50 (1973), 1–9.CrossRefMathSciNetMATHGoogle Scholar
  60. [60]
    B. Riemann: Über die Fläche vom kleinsten Inhalt bei gegebener Begrenzung, Abh. Königl. Ges. d. Wiss. Göttingen, Mathem. Cl. 13 (1867), 3–52.Google Scholar
  61. [61]
    J.F. Rodrigues, Obstacle Problems in Mathematical Physics, North-Holland, Amsterdam, 1987.MATHGoogle Scholar
  62. [62]
    E. Sandier and S. Serfaty, A rigorous derivation of a free-boundary problem arising in superconductivity, Ann. Sci. Ecole Norm. Sup. 4,33, (2000), 561–592.MathSciNetGoogle Scholar
  63. [63]
    L. Santos, Variational convergences of a flow with a wake in a channel past a profile, Bolletino U.M.I., 7,2-B, (1988), 788–792.Google Scholar
  64. [64]
    L. Santos, Variational limit of compressible to incompressible fluid. In Energy Methods in Continuum Mechanics, S.N. Antontsev, J.I. Díaz and S.I. Shmarev eds., Kluwer, Dordrecht, 1996, 126–144.Google Scholar
  65. [65]
    J. Serrin: Mathematical Principles of Classical Fluid Mechanics, in Handbuch der Physik, 8, Springer-Verlag, Berlin 1959, 125–263.Google Scholar
  66. [66]
    E. Shimborsky, Variational Methods Applied to the Study of Symmetric Flows in Laval Nozzles, Comm. PDEs, 4 (1979), 41–77.MathSciNetMATHGoogle Scholar
  67. [67]
    E. Shimborsky, Variational Inequalities arising in the theory of two-dimensional potential flows, Nonlinear Anal., 5 (1981), 434–444.CrossRefMathSciNetGoogle Scholar
  68. [68]
    G. Stampacchia, Le disequazioni variazionali nella dinamica dei fluidi, In Metodi Valuativi nella fisica-matemática, Accad. Naz. Lincei, Anno CCCLXXII, Quaderno 217, (1975), 169–180.Google Scholar
  69. [69]
    F. Tomarelli, Hodograph method and variational inequalities in fluid-dynamics, Inst. Nat. Alta Mat. Vol I–II, Roma, 1980, 565–574.MathSciNetGoogle Scholar
  70. [70]
    J.L. Vázquez: A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim. 12 (1984), 191–202.MathSciNetMATHGoogle Scholar
  71. [71]
    J.L. Vázquez, The nonlinearly damped oscillator, ESAIM Control Optim. Calc. Var. 9 (2003), 231–246.MathSciNetMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2005

Authors and Affiliations

  • J.I. Díaz
    • 1
  1. 1.Departamento de Matemática Aplicada, Facultad de MatemáticasUniviversidad Complutense de MadridMadridSpain

Personalised recommendations